Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Birmingham, AL

April 8, 2004Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2004, 9:24 AM CDT for Pike County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 9:24 AM CDT (14:24 UTC)
Expired
Apr 8, 2004, 10:00 AM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 9:10 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WUUS54 KBMX 081424
SVRBHM
ALC109-081500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 AM CDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 1000 AM CDT

* AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOSHEN...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS...
BRUNDIDGE AND TROY.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3187 8618 3163 8617 3162 8575 3181 8569
          3188 8573

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:54 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 8, 7:54 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT THU APR 8 2004

UPDATED ZONES TO ADJUST RAIN AROUND THE NORTHWEST AND SOUTHEAST
ZONES.

10-MONTANEZ

*********************PREVIOUS DISCUSSION***************************

.SYNOPSIS...UPPER LEVEL DISTURBANCE THAT HAS TRIGGERED THESE
STORMS CONTINUES TO MOVE EAST ACROSS CWA. MOST OF THESE STORMS ARE
EXPECTED TO BE OUT OF MUCH OF THE AREA...EXCEPT OVER THE EASTERN
ZONES WERE A FEW STORMS WILL BE AROUND DURING THE MORNING RUSH HOUR.

&&

.SHORT TERM...RUNNING SHORT ON TIME TODAY SO ILL MAKE THIS SHORT
AND SWEET. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE LEFT
OVER OUR EASTERN ZONES DURING THE EARLY MORNING HOURS. SKIES WILL
BEGIN TO CLEAR OUT DURING THE AFTERNOON AND SET WAY FOR A MOSTLY
CLEAR NIGHT. FRIDAY LOOKS TO BE DRY...WITH TEMPERATURES IN THE UPPER
70S. CHANCES OF RAIN WILL RETURN ON SATURDAY AS A SERIES OF UPPER
LEVEL DISTURBANCES MOVE THROUGH THE AREA.

ALSO...ZONES WILL BE UPDATED A COUPLE OF MORE TIMES THIS MORNING TO
ADJUST CLOUD COVER AND PRECIP AS THIS LINE OF STORMS MOVES EAST.

&&

.LONG TERM...A SERIES OF SURFACE LOW PRESSURE SYSTEMS WILL MOVE
ACROSS THE AREA ON SATURDAY AND SUNDAY. DEPENDING ON THE POSITION OF
THESE SYSTEM...CHANCES OF RAIN COULD GO UP OR DOWN. DECIDED TO KEEP
CHANCES AROUND 30 PERCENT ON SATURDAY...WITH A BETTER CHANCE OF RAIN
LATE SUNDAY AND INTO MONDAY. WELL BE KEEPING CLOSE ATTENTION TO THE
NEXT FEW MODEL RUNS TO SEE HOW THIS PLAYS OUT.

HIGH PRESSURE WILL SET IN ON TUESDAY AND CONTINUE THROUGH THE END OF
THE WEEK. THAT MEANS THAT DRY WEATHER WILL BE BACK.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 74 50 77 53 74 / 30 00 00 10
MONTGOMERY 76 52 80 55 78 / 30 00 00 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10-MONTANEZ
Hazardous weather outlook, Apr 8, 8:43 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 AM CDT THU APR 8 2004

ALZ011>015-017>050-081600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
843 AM CDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE EAST OF THE AREA
THIS MORNING.  A FEW STRONG TO SEVERE THUNDERSTORMS COULD OCCUR
BEFORE NOON ACROSS PIKE...BULLOCK...BARBOUR...AND RUSSELL COUNTIES.
THE MAIN THREAT BEING HAIL AND GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED...BUT ANY REPORTS FROM THE SOUTHEAST COUNTIES WOULD BE
APPRECIATED.

In the hours before

Special weather statement, Apr 8, 4:29 AM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 AM CDT THU APR 8 2004

ALZ040-081000-
DALLAS-
429 AM CDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 500 AM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ORRVILLE...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE AND SELMA
THROUGH 500 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

LAT...LON 3236 8739 3223 8724 3213 8698 3250 8693
Special weather statement, Apr 8, 5:03 AM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 AM CDT THU APR 8 2004

ALZ042-081030-
LOWNDES-
503 AM CDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 530
AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BENTON...MOVING SOUTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOSSES...BENTON AND
HAYNEVILLE THROUGH 530 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE
POSSIBLE. SOME POWER OUTAGES MAY OCCUR. AVOID USING ELECTRICAL
APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN
TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS
POSSIBLE.

LAT...LON 3238 8679 3220 8687 3201 8647 3233 8652
Special weather statement, Apr 8, 9:05 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
905 AM CDT THU APR 8 2004

ALZ049-081430-
PIKE-
905 AM CDT THU APR 8 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 930 AM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF GOSHEN...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN...LINWOOD AND
BRUNDIDGE THROUGH 930 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3194 8629 3163 8623 3164 8576 3182 8569
          3194 8582

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:10 PM CDTSevere Thunderstorm WarningBMXHale35 min
Apr 7, 7:22 PM CDTSevere Thunderstorm WarningBMXDallas38 min
Apr 7, 7:43 PM CDTSevere Thunderstorm WarningBMXBibb, Hale62 min
Apr 7, 7:58 PM CDTSevere Thunderstorm WarningBMXDallas17 min
Apr 7, 8:05 PM CDTSevere Thunderstorm WarningBMXAutauga55 min
Apr 7, 8:35 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa55 min
Apr 7, 8:42 PM CDTSevere Thunderstorm WarningBMXChilton48 min
Apr 7, 10:50 PM CDTSevere Thunderstorm WarningBMXAutauga25 min
Apr 7, 11:11 PM CDTSevere Thunderstorm WarningBMXAutauga34 min
Apr 7, 11:22 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Apr 7, 11:59 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery31 min
Apr 8, 12:29 AM CDTSevere Thunderstorm WarningBMXMontgomery31 min
Apr 8, 12:35 AM CDTSevere Thunderstorm WarningBMXMacon40 min
Apr 8, 9:54 AM CDTSevere Thunderstorm WarningBMXBarbour36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.